Michigan, 2004

Hail in Michigan, April 18, 2004

April 18, 2004 · NWS GRR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$25,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 18, 3:33 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 18, 3:33 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
433 AM EDT SUN APR 18 2004

.SHORT TERM...
DETERMINING PCPN CHCS OVER THE NEXT 36 HOURS WAS THE MAIN FOCUS AS A
WARM FRONT LIFTS NORTH THROUGH THE CWA THIS MORNING...THEN A COLD
FRONT COMES ACROSS ON MONDAY.  RAIN CHCS RETURN TUESDAY AFTERNOON AS
ANOTHER SYSTEM HEADS TOWARD THE GREAT LAKES.

A LARGE CLUSTER OF THUNDERSTORMS CONTINUES TO SLIDE OVER LOWER MI
THIS MORNING.  A WARM FRONT WAS PUSHING INTO THE SOUTHERN PORTION OF
THE CWA AS OF 08Z.  MOST OF THE STORMS WILL STAY NORTH OF THIS
BOUNDARY THIS MORNING AND BEGIN TO WEAKEN AS THEY MOVE AWAY FROM THE
LIFT OF THE LOW LEVEL JET.  THE WARM FRONT WILL CLEAR THE NORTHERN
PORTIONS OF THE CWA BY EARLY AFTERNOON...LEAVING THE ENTIRE CWA IN
THE WARM SECTOR.  PARTLY SUNNY AFTERNOON SKIES WILL BOOST TEMPS TO
AROUND 80 IN AREAS AWAY FROM LAKE MICHIGAN.  THERE COULD BE SOME
SCATTERED CONVECTION DEVELOPMENT OVER SOUTHERN PORTIONS OF WISCONSIN
DURING THE AFTERNOON ON THE NOSE OF A 60 KNOT LOW LEVEL JET.  ANY
STORMS SHOULD MOVE NE AND MAY CLIP THE NW CORNER OF THE CWA...
OTHERWISE EXPECT A DRY AFTERNOON.  WITH THE AFTERNOON SUNSHINE WE
WILL BE ABLE MIX DOWN SOME OF THESE STRONG WINDS FROM ALOFT.  WINDS
UP AROUND 30 MPH APPEAR LIKELY BY MID AFTERNOON.  A WIND ADVISORY
MAY BE NEEDED TOWARD LATE AFTERNOON AND INTO THE EVENING AS THE CORE
OF THE JET MOVES OVER THE CWA.

ALTHOUGH THERE WILL BE A FAVORABLE LOW LEVEL JET IN PLACE THIS
EVENING MOISTURE IS LACKING IN THE WARM SECTOR FOR ANY STORMS TO
FIRE EARLY.  DEEPER MOISTURE SHOULD ARRIVE AFTER MIDNIGHT AS A
RIBBON OF HIGHER DEWPOINTS PROCEEDS A COLD FRONT THAT WILL MOVE INTO
EASTERN WISCONSIN BY DAYBREAK.  WILL CARRY CHC POPS AFTER MIDNIGHT.

THE COLD FRONT PUSHES THROUGH THE CWA ON MONDAY.  THE MODELS ARE IN
GENERAL AGREEMENT THAT FRONT WILL PASS THROUGH AROUND MID DAY.  THIS
MAY BE TOO EARLY FOR MUCH ADDITIONAL CONVECTION TO DEVELOP.  WILL
ONLY CARRY LOW CHC POPS ON MONDAY AS THE MOISTURE BECOMES VERY
SHALLOW ONCE THE FRONT PASSES.  THE WINDS WILL FINALLY BEGIN TO
SIMMER DOWN AS THE PRESSURE GRADIENT RELAXES BEHIND THE FRONT.

MUCH COOLER AND DRIER AIR WILL MOVE IN FOR MONDAY NIGHT AS HIGH
PRESSURE FLOATS ACROSS THE NORTHERN LAKES.  SKIES SHOULD CLEAR...
ALONG WITH DIMINISHING WINDS LOWS WILL FALL INTO THE 30S MOST AREAS.

ONCE AGAIN THE FRONT SHOULD STALL OVER THE OHIO VALLEY AND THEN
BEGIN TO DRIFT NORTH AS ANOTHER LOW PRESSURE FORMS OVER THE CENTRAL
PLAINS BY TUESDAY.  STRONG ISENTROPIC LIFT OVERRIDES THE FRONT BY
AFTERNOON SO CLOUDS SHOULD RETURN FROM SOUTH TO NORTH.  WILL HAVE
CHC POPS FOR SHOWERS INTO THE AFTERNOON ACROSS THE SOUTH AS THE
FRONT IS PROGGED TO BY NEAR THE MI/IN BORDER BY EVENING.  THE
INCREASING CLOUDS AND EASTERLY FLOW WILL KEEP TEMPS AROUND 60.

THE LOW PRESSURE MOVES OUT OF THE PLAINS TUESDAY NIGHT AND HEADS FOR
THE GREAT LAKES.  WILL CARRY HIGH CHC POPS ACROSS THE CWA.  POPS MAY
NEED TO BE INCREASED IF THIS MODEL TREND CONTINUES.

.LONG TERM...
THE EXTENDED PERIOD BEGINS WITH ALL MODELS IN AGREEMENT ON TRACKING
A SFC LOW ACROSS SOUTHERN LOWER MICHIGAN ON WEDNESDAY...WITH SHOWERS
EXPECTED TO END BY WEDNESDAY NIGHT AS THE SYSTEM PULLS AWAY AND
RIDGING MOVES IN. BY THURSDAY AND BEYOND...THERE APPEARS TO BE A
STRETCH OF UNSETTLED WEATHER AS SFC FRONT STALLS ACROSS THE OHIO
VALLEY WITH ONE OR MORE WEAK SFC LOWS MOVING ALONG IT AND POSSIBLY
BRINGING BOUTS OF WET WEATHER TO LOWER MICHIGAN LATE THURSDAY
THROUGH EARLY SATURDAY. THE DETAILS ARE STILL RATHER UNCERTAIN SO
WILL KEEP THURSDAY DRY FOR NOW...GIVEN THE FACT THAT ANY PRECIP MAY
NOT ARRIVE UNTIL LATE IN THE DAY.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JK OSTUNO
Hazardous weather outlook, Apr 17, 11:08 AM EST, 17 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT SAT APR 17 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1208 PM EDT SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT
TONIGHT. A STRONG THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OVER
MINNESOTA AND WISCONSIN THIS EVENING...THEN MOVE EAST NORTHEAST
AROUND 40 MPH INTO CENTRAL LOWER MICHIGAN BY MIDNIGHT. THE MAIN
THREAT WITH THESE STORMS IS LARGE HAIL. HIGH WINDS WOULD NOT BE OUT
OF THE QUESTION THOUGH. LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO
GROUND LIGHTING ARE ALSO EXPECTED AS THESE STORMS MOVE ACROSS
CENTRAL LOWER MICHIGAN AFTER MIDNIGHT. MOST OF THESE STORMS SHOULD
STAY NEAR OR NORTH OF INTERSTATE 96.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY AS THAT
THUNDERSTORM COMPLEX MOVES NORTH WITH THE WARM FRONT. MOST OF THE
STRONG STORMS SHOULD BE WELL NORTH OF INTERSTATE 96 SUNDAY. ONCE
AGAIN...HAIL WOULD BE THE GREATEST THREAT WITH THESE STORM.

MONDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS A STRONG
COLD FRONT MOVES ACROSS LOWER MICHIGAN DURING THE DAY. THIS THREAT
WILL BE MOSTLY EAST OF GRAND RAPIDS SINCE THE FRONT WILL BE MOVING
INTO THE STATE DURING MID MORNING HOURS. DAMAGING WINDS AND HAIL ARE
THE PRIMARY THREATS FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT...DURING THE
AFTERNOON ON MONDAY.

WDM

The radar

The Grand Rapids radar (KGRR), 49 km away, was scanning. The volume nearest the first event began at 09:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ottawa

When
April 18, 4:45 AM EST
Where
Ottawa County, West Olive
Measured
1 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.917, -86.150

An isolated severe thunderstorm produced one inch diameter hail in West Olive during the early morning hours of the 18th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394780.